Georgia, 2003

Damaging Wind and Heavy Rain in Georgia, August 3, 2003

August 3, 2003 · NWS FFC · 2 events in 2 counties and zones

1 thunderstorm wind, 1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 3, 8:50 AM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 3, 8:50 AM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
950 AM EDT SUN AUG 3 2003

GOING FCST LOOKS PRETTY GOOD. WILL MAKE SOME MINOR CHANGES TO
REFLECT CURRENT SATELLITE/RADAR TRENDS IN NW GA AND EXPECTATION OF
AFTERNOON DEVELOPMENT.

IN GENERAL...CLOUD TOPS ARE WARMING AND CONVECTION HAS WEAKENED IN
NW GA. WITH PLENTY OF MOISTURE IN PLACE AND PWS INCREASING TO 1.5 TO
2.0 INCHES THIS AFTERNOON...ANY SUNSHINE...EVEN LIMITED WILL CHURN
THE ATMOSPHERE UP. WATER VAPOR HAS A WEAK DRY PUNCH PUSHING ACROSS
TN/AL NOW AND THIS WILL AID IN DEVELOPMENT AS IT MOVES ACROSS CWA
THIS AFTERNOON. PER SPC...CAN NOT RULE OUT AN ISOLATED SEVERE
STORM...BUT MAIN THREAT WILL BE LIGHTNING AND LOCALLY HEAVY RAINFALL.

BIGGEST CHALLENGE WILL BE HIGH TEMPS. CANT SEE MAXES ANY HIGHER
THAN YESTERDAY. WILL LOWER MAXES A FEW DEGREES BASED ON SOUNDING.

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

NOEL
Hazardous weather outlook, Aug 3, 6:30 AM EST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
730 AM EDT SUN AUG 3 2003

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-031551-

730 AM EDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

ISOLATED SEVERE THUNDERSTORMS TODAY.

.SYNOPSIS...
THERE WILL BE A PERSISTENT TROUGH OF LOW PRESSURE AND OUTFLOW
BOUNDARIES ACROSS NORTH GEORGIA. OTHERWISE HIGH PRESSURE WILL
PERSIST OFF THE EAST COAST. ALOFT A VORTICITY MAXIMUM WILL ROTATE
ACROSS THE STATE. THESE PLUS DIURNAL HEATING WILL BRING INCREASING
INSTABILITY AND MOISTURE.

.PRIMARY HAZARD...
ISOLATED SEVERE THUNDERSTORMS. SOME OF THESE THUNDERSTORMS MAY
BECOME SEVERE...WITH THE PRIMARY THREAT DAMAGING WINDS AND LOCALLY
HEAVY RAIN THAT MAY PRODUCE SOME FLOODING. THE BEST CHANCE OF SEVERE
THUNDERSTORM DEVELOPMENT WILL BE NORTH OF A LINE FROM LAGRANGE TO
ATLANTA TO ATHENS. THE BEST CHANCE OF SEVERE THUNDERSTORM
DEVELOPMENT WILL BE BETWEEN THE HOURS OF 400 PM AND 800 PM.

.DISCUSSION...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY...
ACROSS PARTS OF NORTH AND CENTRAL GEORGIA...AS DAYTIME HEATING WILL
COMBINE WITH INCREASING MOISTURE. THIS WILL LEAD TO GREATER
INSTABILITY. DEWPOINTS ARE EXPECTED TO REMAIN IN THE 70S EXCEPT
UPPER 60S NEAR THE TENNESSEE BORDER. CAPES WILL BE INCREASING TO
2000 TO 2500 NORTHWEST...AND 1000 TO 1500 CENTRAL GEORGIA. LIFTED
INDICES WILL LOWER TO MINUS TWO TO MINUS FOUR. THIS WILL LEAD TO
ISOLATED SEVERE THUNDERSTORMS...WITH WINDS OF 58 MPH OR GREATER AND
LOCALLY HEAVY RAIN TO OVER TWO INCHES IN AN HOUR POSSIBLE.

THE ATMOSPHERE IS VERY MOIST. TODAYS CONDITIONS THAT MAY CREATE
SEVERE THUNDERSTORMS ARE ALSO CONDUCIVE TO THESE STORMS PRODUCING A
LOT OF RAIN IN A SHORT TIME OR REPEATEDLY OVER THE SAME AREA. THUS
PERSONS IN NORTH AND CENTRAL GEORGIA ARE URGED TO REMAIN ALERT FOR
POSSIBLE LOCALIZED FLOODING WITH THESE STORMS.

.FOR SPOTTERS...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION.

.DAY TWO THROUGH DAY SEVEN...MONDAY THROUGH SATURDAY...
A CHANCE OF THUNDERSTORMS EACH DAY.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Aug 3, 11:19 AM EST, 1 hour 41 minutes before
GAZ035-031615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1219 PM EDT SUN AUG 3 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAINFALL IN BARROW COUNTY.

THE NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN AREA OF STRONG
THUNDERSTORMS THAT WILL MOVE ACROSS BARROW COUNTY. THE PRIMARY
THREAT FROM THESE THUNDERSTORMS WILL BE TORRENTIAL RAINFALL.
RAINFALL AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED DURING THE NEXT
HALF HOUR. MOTORISTS OF THIS AREA SHOULD SLOW DOWN OR AVOID TRAVEL
DURING THE NEXT HOUR...AND MONITOR NOAA WEATHER RADIO OR OTHER MEDIA
OUTLETS FOR POSSIBLE WARNINGS.

IN ADDITION...EXPECTED A SIGNIFICANT AMOUNT OF LIGHTNING.

THIS ACTIVITY SHOULD DIMINISH ACROSS THE AREA BY 115 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...VERY HEAVY RAINFALL...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING IS EXPECTED.

NOEL
Special weather statement, Aug 3, 11:19 AM EST, 1 hour 41 minutes before
GAZ035-031715-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1219 PM EDT SUN AUG 3 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAINFALL IN BARROW COUNTY
UNTIL 115 PM.

THE NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN AREA OF STRONG
THUNDERSTORMS THAT WILL MOVE ACROSS BARROW COUNTY. THE PRIMARY
THREAT FROM THESE THUNDERSTORMS WILL BE TORRENTIAL RAINFALL.
RAINFALL AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED DURING THE NEXT
HALF HOUR. MOTORISTS OF THIS AREA SHOULD SLOW DOWN OR AVOID TRAVEL
DURING THE NEXT HOUR...AND MONITOR NOAA WEATHER RADIO OR OTHER MEDIA
OUTLETS FOR POSSIBLE WARNINGS.

IN ADDITION...EXPECTED A SIGNIFICANT AMOUNT OF LIGHTNING.

THIS ACTIVITY SHOULD DIMINISH ACROSS THE AREA BY 115 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...VERY HEAVY RAINFALL...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING IS EXPECTED.

NOEL
Special weather statement, Aug 3, 11:21 AM EST, 1 hour 39 minutes before
GAZ046-031715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1221 PM EDT SUN AUG 3 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAINFALL...LIGHTNING...AND
WINDS TO 40 MPH IN ROCKDALE COUNTY UNTIL 115 PM.

THE NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN AREA OF STRONG
THUNDERSTORMS THAT WILL MOVE ACROSS ROCKDALE COUNTY. THE PRIMARY
THREAT FROM THESE THUNDERSTORMS WILL BE TORRENTIAL RAINFALL.
RAINFALL AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED DURING THE NEXT
HALF HOUR. MOTORISTS OF THIS AREA SHOULD SLOW DOWN OR AVOID TRAVEL
DURING THE NEXT HOUR...AND MONITOR NOAA WEATHER RADIO OR OTHER MEDIA
OUTLETS FOR POSSIBLE WARNINGS.

IN ADDITION...EXPECTED A SIGNIFICANT AMOUNT OF LIGHTNING.

THIS ACTIVITY SHOULD DIMINISH ACROSS THE AREA BY 115 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...VERY HEAVY RAINFALL...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING IS EXPECTED.

NOEL
Special weather statement, Aug 3, 11:47 AM EST, 1 hour 13 minutes before
GAZ056-068-031730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1247 PM EDT SUN AUG 3 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAINFALL IN PIKE AND SPALDING
COUNTIES.

THE NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN AREA OF STRONG
THUNDERSTORMS THAT WILL MOVE ACROSS PIKE AND SPALDING COUNTIES. THE
PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE TORRENTIAL RAINFALL.
RAINFALL AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED DURING THE NEXT
HALF HOUR. MOTORISTS OF THIS AREA SHOULD SLOW DOWN OR AVOID TRAVEL
DURING THE NEXT HOUR...AND MONITOR NOAA WEATHER RADIO OR OTHER MEDIA
OUTLETS FOR POSSIBLE WARNINGS.

IN ADDITION...EXPECTED A SIGNIFICANT AMOUNT OF LIGHTNING.

THIS ACTIVITY SHOULD DIMINISH ACROSS THE AREA BY 130 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...VERY HEAVY RAINFALL...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING IS EXPECTED.

NOEL
Special weather statement, Aug 3, 11:52 AM EST, 1 hour 8 minutes before
GAZ078-031745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1252 PM EDT SUN AUG 3 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAINFALL IN HARRIS COUNTY.

THE NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN AREA OF STRONG
THUNDERSTORMS THAT WILL MOVE ACROSS HARRIS COUNTY. THE PRIMARY
THREAT FROM THESE THUNDERSTORMS WILL BE TORRENTIAL RAINFALL.
RAINFALL AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED DURING THE NEXT
HALF HOUR. MOTORISTS OF THIS AREA SHOULD SLOW DOWN OR AVOID TRAVEL
DURING THE NEXT HOUR...AND MONITOR NOAA WEATHER RADIO OR OTHER MEDIA
OUTLETS FOR POSSIBLE WARNINGS.

IN ADDITION...EXPECTED A SIGNIFICANT AMOUNT OF LIGHTNING.

THIS ACTIVITY SHOULD DIMINISH ACROSS THE AREA BY 145 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...VERY HEAVY RAINFALL...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING IS EXPECTED.

NOEL
Special weather statement, Aug 3, 12:24 PM EST, 36 minutes before
GAZ058-031800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
124 PM EDT SUN AUG 3 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN BUTTS COUNTY UNTIL 200
PM EDT...

AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER JENKINSBURG...MOVING EAST AT 25 MPH.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The radar

The Atlanta radar (KFFC), 56 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Butts

When
August 3, 1:00 PM EST
Where
Butts County, Jackson
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
EMERGENCY MANAGER
Coordinates
33.300, -83.967

The Butts county 911 center reported that a few trees had been blown down.

Heavy Rain, Polk

When
August 3, 9:08 PM EST to 9:45 PM EST
Where
Polk County, Aragon
Reported by
EMERGENCY MANAGER
Coordinates
34.002, -85.188 (the zone’s center; the record gives no point)

The Polk county 911 center reported that heavy rain had resulted in minor street flooding in the Aragon and Rockmart areas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332792, 5332793.